Last October I had an injection which was need for my trip to Costa Rica, a few minutes later I passed out and split my head open due to landing on concrete. On Monday I'm having a typhoid injection which is needed for my trip to Namibia next Sunday, but what can I do in order to reduce the risk of passing out and how long after the injection should I wait with the doctor until the risk of passing out has passed?
Fainting due to vaccination occurs only occasionally, your immune system usually takes longer to react to viruses or bacteria (this is the incubation time of an illness). 1 hour is a very unusual incubation time, furthermore the virus you get injected is not active anymore.
It is therefore much more likely that a combination of anxiety and pain caused your vasovagal reaction.
How to prevent this from happening the next time?
- You are warned and can prepare this time.
I would recommend sitting in a chair for roughly 30 minutes after you have received the injection so that your anxiety decreases. If you were to collapse in the chair, it will also prevent heavy injuries. Close your eyes and rest your head in your hands if you feel your blood pressure drop.
- Do not hyperventilate! (I know, that's said easily):
- Pay attention to your breath and focus on breathing in... and out.... and in
- Drinking a glass of water also helps me
- In General, drinking water and not being dehydrated will help.
- Bring chocolate with you. The sugar is a fast way for your brain to absorb energy.
- Have someone with you so that if you start to feel dizzy, they can help you and, if necessary, contact emergency services if you collapse.
Apart from this, sedatives will help but I wouldn't recommend to use them.
Have a nice trip!